Arkansas, 2017

Hail in Arkansas, April 21, 2017

April 21, 2017 · NWS SHV · 4 events in 2 counties and zones

An upper level trough moved east-southeast from the Southern Rockies and into the Plains and Four-State Region during the evening hours on April 21st. Isolated thunderstorms developed near a cold front across Northcentral Texas before spreading into Southeast Oklahoma and Northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough moved east-southeast from the Southern Rockies and into the Plains and Four-State Region during the evening hours on April 21st. Isolated thunderstorms developed near a cold front across Northcentral Texas before spreading into Southeast Oklahoma and Northeast Texas. More than adequate frontogenetical forcing coupled with ample low level moisture and increased upper level support led to some of the thunderstorms becoming strong to severe, with large hail having fallen throughout McCurtain County Oklahoma and portions of Sevier and Howard Counties in Southwest Arkansas. These storms weakened during the early morning hours on April 22nd as instability diminished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 21, 9:03 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 21, 9:03 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1003 PM CDT Fri Apr 21 2017

.DISCUSSION...
Frontal boundary across southeast OK into Arkansas continues to
generate severe thunderstorms with large hail and isolated
tornadoes the main threat. Beginning to see convection
transitioning from discrete superscells to more linear in nature.
Organized severe threat should persist for at least a couple more
hours with an isolated hail threat continuing overnight in post-
frontal elevated storms. Otherwise, went ahead and issued a lake
wind advisory for Saturday afternoon into the evening due to
enhanced pressure gradient behind the front generating strong
north winds mainly along and north of interstate 20 corridor.
/05/

&&

.PREV DISCUSSION... /issued 710 PM CDT Fri Apr 21 2017/

AVIATION...
For the 22/00Z terminal forecast will prevail VFR flight
categories until around 2204Z-2209Z when lowering clouds
ahead of an approaching cold front with a band of showers
and thunderstorms. The cold front will continue to push
across the Four State Region with the convection shining
Southeast with it. In and near the thunderstorms IFR ceilings and
visibilities will develop as well out ahead and just behind the
frontal boundary. Conditions will slowly return from IFR to
MVFR during the mid morning with a gradual return to VFR near
mid day to early afternoon. Surface winds will be South
to Southwest overnight 7-14 knots increasing during the mid
evening for the Northwest sections of the region. As winds shift
to the West and Northwest with and in wake of the frontal passage
expect an increase in speeds to 15-20 knots with higher gusts.
/06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  75  49  70 /  40  30  10   0
MLU  69  78  51  67 /  30  40  10  10
DEQ  56  65  43  70 /  70  20  10   0
TXK  60  67  48  70 /  60  20  10   0
ELD  66  72  49  68 /  60  30  10  10
TYR  59  68  47  71 /  60  30  10   0
GGG  63  71  47  70 /  60  30  10   0
LFK  68  76  48  72 /  20  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from noon to 9 PM CDT Saturday for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory from noon to 9 PM CDT Saturday for LAZ001>006-
     010>014.

OK...Lake Wind Advisory from noon to 9 PM CDT Saturday for OKZ077.

TX...Lake Wind Advisory from noon to 9 PM CDT Saturday for TXZ096-097-
     108>112-124>126-136>138-150-151.

&&

05/06
Hazardous weather outlook, Apr 21, 11:24 AM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1224 PM CDT Fri Apr 21 2017

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-124>126-136>138-221100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-
1224 PM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A complex of strong to severe thunderstorms over Eastern Oklahoma
will move into Western Arkansas early this afternoon, but should
remain just north of the region. However, convective boundaries
associated with this system should linger across Southeast
Oklahoma and the northern sections of Southwest Arkansas, and will
help focus scattered to numerous showers and thunderstorms late
this afternoon through this evening over these areas as a strong
upper level disturbance moves across Northern Oklahoma. These
storms are expected to build farther south this evening and
overnight into Northeast Texas, Southern Arkansas, and possibly
extreme Northern Louisiana along and ahead of an associated cold
front before weakening late. Given the strong instability, wind
shear, and frontal forcing expected to be in place, some of these
storms will become severe, with damaging winds, large hail, and
even an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated showers and a few thunderstorms will be possible Saturday
near and behind the cold front. However, no hazardous weather is
expected. Afterwards, much cooler and drier air will spill south
in wake of the frontal passage Saturday, before a warmup commences
Monday. Dry conditions will continue across much of the region
through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, storm spotters, and amateur
radio operators, will be needed this evening and tonight across
extreme Northeast Texas, Southeast Oklahoma, and Southwest
Arkansas.

LAZ005-010>014-017>022-TXZ149>153-165>167-221100-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1224 PM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated showers and thunderstorms will be possible this afternoon
across portions of Deep East Texas and Northcentral Louisiana
before diminishing this evening with the loss of heating. However,
additional isolated to scattered showers and thunderstorms will be
possible late over the area as a complex of strong to severe
thunderstorms gradually sinks southeast and weakens late. Strong
gusty winds will be possible late should any convective boundaries
accelerate southeast ahead of the complex of showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered showers and thunderstorms will be possible
Saturday near and behind the cold front especially over portions
of Lower East Texas and North Louisiana, with the front expected
to exit the region Saturday afternoon. However, the threat for
hazardous weather is low. Afterwards, much cooler and drier air
will spill south in wake of the frontal passage Saturday, before a
warmup commences Monday. Dry conditions will continue across much
of the region through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, should not be needed this afternoon or tonight.

15

In the hours before

Special weather statement, Apr 21, 9:03 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1003 PM CDT FRI APR 21 2017

OKZ077-220400-
McCurtain OK-
1003 PM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
1100 PM CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Cloudy, or 27 miles southeast of Clayton, moving east
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hochatown, Bethel, Mount Herman and Sherwood.

A tornado watch remains in effect until 100 AM CDT for southwestern
Arkansas...and southeastern Oklahoma.

LAT...LON 3436 9446 3413 9447 3415 9497 3425 9505
      3437 9505
TIME...MOT...LOC 0303Z 275DEG 28KT 3430 9503

06
Local storm report, Apr 21, 9:07 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1007 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             VALLIANT                34.00N 95.09W
04/21/2017  E0.75 INCH       MCCURTAIN          OK   EMERGENCY MNGR

&&

AS
Local storm report, Apr 21, 9:40 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1040 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     5 SE RUFE               34.08N 95.09W
04/21/2017                   MCCURTAIN          OK   EMERGENCY MNGR

            TREES AND POWER LINES DOWN. ROADS BLOCKED.

&&

AS
Local storm report, Apr 21, 10:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1106 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             1 W GARVIN              33.95N 94.96W
04/21/2017  E1.00 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

            DAMAGED THE SHERIFFS VEHICLE.

&&

AS

The radar

The Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sevier

When
April 21, 10:30 PM CST
Where
Sevier County, 1.8 mi N of Falls Chapel
Measured
1 in hail
Reported by
Public
Coordinates
33.876, -94.165

Quarter size hail fell in the Pennys community.

Hail, Sevier

When
April 21, 10:30 PM CST
Where
Sevier County, 0.28 mi NNW of Central
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.904, -94.251

Penny size hail fell southwest of Lockesburg.

Hail, Sevier

When
April 21, 10:45 PM CST
Where
Sevier County, 0.22 mi SSE of Lockesburg
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.967, -94.168

Penny size hail fell in Lockesburg.

Hail, Howard

When
April 21, 11:03 PM CST
Where
Howard County, 1.79 mi SSE of Buck Range
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.827, -93.837

Quarter size hail fell about 3 miles east of Tollette.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684708, 684709, 684710, 684711.